Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS North Platte, NE

July 21, 2002Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2002, 8:55 PM CDT for Frontier County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 8:55 PM CDT (01:55 UTC)
Expired
Jul 21, 2002, 10:00 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Frontier County, NE

The radar

The North Platte radar (KLNX), 157 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS53 KLBF 220155
SVRLBF
NEC063-220300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1000 PM CDT...

* AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 22 MILES SOUTH    
  OF STOCKVILLE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  3 MILES SOUTH OF STOCKVILLE AROUND 1000 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4067 10073 4037 10074 4037 10012 4067 10000

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:47 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 2:47 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT SUN JUL 21 2002

...PRECIP TONIGHT...THEN TEMPS THEREAFTER...

SFC FRONT IS HOLED UP OVER SWRN NEB THIS AFTN.  A SECOND OUTFLOW
INDUCED COLD FRONT IS OVER OVER SRN LINCOLN/CNTL CUSTER COUNTIES IS
DRIFTING SWD. PER SATELLITE IT LOOKS LIKE A WAVE OVER ERN WYOMING
WILL SWING ACROSS FCST AREA THIS EVENING. EXPECT SCATTERED COVERAGE
UNTIL AROUND MIDNIGHT.

THEREAFTER...A 2-DAY (MON-TUE) REPRIEVE FROM THE HEAT AND THEN THE
OVEN DOOR OPENS AGAIN WEDS-THUR.  AS USUAL...SLOWLY EVOLVING DAKOTA
LOW (DAKOTA BLOWER) TAKES SHAPE AND 850MB WINDS VEER TO THE SW.
STEEP LAPSE RATES SHOULD DEVELOP SO THE FCST IS FOR AFTN TEMPS TO
RISE INTO THE 95-100 RANGE BOTH DAYS.  A BRIEF COOL DOWN FRIDAY-
SATURDAY WITH A WEAK SHORT WAVE.  CHC OF TSRA WITH THE WAVE FRIDAY.

THEN THE OVEN DOOR OPENS SUNDAY WITH ANOTHER DAKOTA BLOWER.

.LBF...NONE
CDC

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.